Social Anxiety Support Forum banner
1 - 12 of 12 Posts

·
Registered
Joined
·
813 Posts
Discussion Starter · #1 ·
My mom has depression and was prescribed Paxil, Celexa, and Elavil, but all of them only made her dizzy and insomniac. She couldn't bear the side effects and quit them within a week. Now she doesn't want to see the psychiatrist anymore in fear of side effects. I can't convince/force her to continue visits because I don't know what kind of agony she was going through while she was on them. I mean she was on bed complaining about it all day. What should I do?
 

·
Registered
Joined
·
47 Posts
For me, the first week on an SSRI is torture. Insomnia, severe agitation and anxiety, nausea, and everything else that is terrible. Doctors don't seem to think that this happens to people to the extent that it does. The best you can do is start with the lowest dose possible and then SLOWLY increase the dosage. This will slightly prolong the effects, but make them much less severe.

After being on an SSRI for a month or two, the side effects diminish significantly. However, I started back on Zoloft about six months ago, and the side effects never left, and the medication was not helpful at all. I switched to Lexapro, and after a few weeks, it began to work. I would say that I am 30-40% better on the Lexapro. It has not been a cure, but it has helped enough that I will stay on it.
 

·
Registered
Joined
·
1,936 Posts
If she doesn't want to go, then she probably won't go. You can't force psychiatric treatment on someone (unless they're an inpatient!).
 

·
Banned
Joined
·
38,431 Posts
Elavil caused your mom insomnia? Surprising results since Elavil (amitriptyline) sedates the majority of users and this old TCA is used more commonly today as a sleep aid rather than as an AD. I tried it as a sleep aid and, like most drugs, it failed to sedate me even at the max recommended dose of 150 mg and I didn't dare go higher as TCAs can produce fatal ODs, unlike most modern ADs where you could eat the whole bottle without risk of death.

Paxil is also supposed to be the most sedating of the SSRIs, so one wouldn't have expected insomnia there either. Personally, I didn't find it sedating, but I'm an odd ball who isn't sedated by much. My brother had to stop Paxil as he couldn't stand the sedation even at a modest 20 mg dose.

Anyway, perhaps you should recommend to her that she try an antidepressant from another class other than the ones she's tried already like mirtazapine (Remeron), amisulpride (Solian), or bupropion (Wellbutrin),...
Remeron seems a decent choice since it's not likely to cause insomnia. In fact, it's sedating enough that it's regularly prescribed as a sleep aid (which, again, failed to sedate me). Wellbutrin is a more questionable choice, since do you really want to give a stimulating AD to somebody who's already had problems of insomnia with other ADs? Of course, individual results vary greatly, so it might not stimulate her. We've already seen that your mom has unexpected reactions to drugs, like not be sedated by Elavil and having insomnia even from the most sedating of the SSRIs. I tried Wellbutrin up to the max recommended dose of 450 mg and didn't notice it to be stimulating, so who knows what she might get out of it.
 

·
Banned
Joined
·
38,431 Posts
By the way UltraShy, what was the highest dose of mirtazapine you tried for sleep? I'm assuming you went up to 45 mg/daily?
No, I only tried 15 mg. It was my understanding that Remeron is an odd ball of a drug where side effects like drowsiness actually go down with higher doses. Unlike the standard reaction of effects typically getting worse with higher dosage. The lower dose = more drowsiness is the story my psychiatrist went with and is the same story I've heard from other Remeron users, so I believed it and thus never tried a higher dose.

I've also fought a life-long battle with weight (with me generally losing - losing the battle, not the weight) and the last thing I need is a drug that is known for causing weight gain, thus I would not be thrilled about the idea of using Remeron on a regular basis.
 

·
Registered
Joined
·
2,661 Posts
If her doctor didn't say that most side-effects disappear in 2-6 weeks, he is a moron. This happens to almost everyone, and you just have to put up with it. Benzos can be prescribed to help some of these sides.
 

·
Registered
Joined
·
544 Posts
I love my sleep now on Mirtazapine, it's nice and refreshing. On SSRI's I felt constantly tired and as though I hadn't had enough sleep, even though I would be sleeping 12hrs+. Plus I don't get all the silly side-effects on Mirtazapine like you get on SSRI's, I highly recommend it!
 

·
Banned
Joined
·
38,431 Posts
As for the weight gain, it's mostly just a matter appetite; i.e, you eat more, you gain more weight, so to speak. In any case, I've found it pretty controllable, though the food cravings can indeed be intense sometimes.
Yes, I recognize that weight is a matter of how much one eats. I think I have a very good insight into how this works since in 2003 I topped out at 289#, the highest weight I've ever reached.

While you may find food cravings "pretty controllable," I suspect we're vastly different in that regard. May I ask how much is the most you've ever weighed?

I find alcohol cravings quite controllable myself, given that I can go weeks without having a drink. Yet there are alcoholics who think a bottle of whiskey is something to be consumed in one evening every day without exception. Alcoholics should probably not have beer & wine in the fridge like I do. And people who have been obese the vast majority of their life probably should similarly avoid their temptation problem by not using drugs that stimulate appetite.
 

·
Registered
Joined
·
813 Posts
Discussion Starter · #9 ·
Sorry, she wasn't clear about her side effects. While she did get sedated, the meds also messed up her brain, preventing her from sleeping.

Anyway thanks for the advice.
 

·
Registered
Joined
·
5,337 Posts
I highly recommend you try mirtazapine again at a higher dose. Most people find it to be so somnolent that it's literally impossible to stay awake. It's different compared to most other hypnotics in that, as I've mentioned before, it's the highest affinity and most powerful antihistamine available on the market. Its effects on serotonin enhance REM sleep latency and contribute as well. As for the weight gain, it's mostly just a matter appetite; i.e, you eat more, you gain more weight, so to speak. In any case, I've found it pretty controllable, though the food cravings can indeed be intense sometimes.
I'd have to say from experience that the heavy drowsiness wears off with chronic administration, it no longer "knocks me out" whatsoever. I still sleep well when I choose to go to bed though.
 

·
Banned
Joined
·
38,431 Posts
I'm sure you do. The most I've ever weighed is 130 lbs (I'm 5'7.5 and 125 lbs right now). I hardly eat anything, especially now that phenelzine (Nardil) is practically causing me to have anorexia. I have no desire to eat whatsoever, and I must say, it's quite the chore to do so.
Well, that would explain why you won't have any problem with drugs that have a propensity to cause weight gain. The last time I was 130# was around 1987, so I haven't seen that weight within your lifetime.
 

·
Registered
Joined
·
544 Posts
When I was 16, I was 126lbs at 5ft 10" and this was before I was any form of medication. Then, when I started being put on anti-depressants at 18 I gradually put weight on, but this wasn't bad because I was very skinny. By the time I was 20, I had already been through 3 anti-depressants, and the most recent one I was taking was Paxil, at that time I was weighing around 160lbs. When I moved to Zoloft I dropped to 155lbs, and then when I moved to Effexor 146lbs(at 21). Now on Mirtazapine I am around 150lbs.
 
1 - 12 of 12 Posts
Top